Nebraska, 2016

Hail in Nebraska, May 23, 2016

May 23, 2016 · NWS OAX · 1 event in 1 county or zone

Isolated to scattered non-severe thunderstorms develop during the afternoon on May 23rd. Some small hail was reported with these thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Isolated to scattered non-severe thunderstorms develop during the afternoon on May 23rd. Some small hail was reported with these thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at May 23, 2:25 PM CST, 2 hours 43 minutes earlier.

Area forecast discussion, May 23, 2:25 PM CST, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
325 PM CDT MON MAY 23 2016

.SHORT TERM...(tonight through Thursday)
Issued at 322 PM CDT Mon May 23 2016

Forecaster uncertainty remains high as several disturbances drift
into the region through the holiday weekend. It is hard to find any
12 hour period that has little to no chance of thunderstorms.

Initial wave of weak convection has pushed through the CWA and
second wave is beginning to show itself along a very weak low level
boundary. A weak shortave currently over southwest Nebraska will
continue to drift northeast and approach the area. A very moist
boundary layer in addition to daytime heating has allowed an
instability axis to extend across the CWA with MUCAPE around
2000J/KG. Despite weak low level convergence, 40-45kts of deep layer
shear could be enough to sustain an isolated severe threat for
hail/wind. Also have a report west of our CWA of a brief landspout
tornado along this weak boundary. High-res CAMs continue isolated
convection along this area of weak convergence and then transition
it into an MCS across southeast Nebraska through the evening hours.

Much of Tuesday morning looks dry but pops are reintroduced again
Tuesday afternoon as a low pressure trough continues to deepen
across the central High Plains with continued southwesterly mid
level flow over our region. This will send a couple of shortwaves
into the area during peak heating where a continued very moist and
increasingly unstable airmass resides. Better focus for deeper
convection will be across the Nebraska panhandle in association with
a stronger shortwave trough. This activity could maintain itself and
spread east into Wednesday morning but many uncertainties remain.
PW's remain very high and heavy rain continues to be a threat.

.LONG TERM...(Thursday night through Monday)
Issued at 322 PM CDT Mon May 23 2016

Forecast uncertainty remains high through the long term period as we
move into the holiday weekend. By Thursday night the primary mid
level shortwave axis will extend across eastern Colorado and drift
northeast across central Nebraska Thursday or Friday with the 12Z
operational ECMWF timing a bit slower than the 12z operational GFS.
In any case, lee side cyclone will deepen over eastern Colorado with
a northeastward extending warm front draping across the CWA Thursday
night into Friday. Instabilty ahead of this wave will be very high
and could lead to a fairly good shot for severe wx if timing all
works out.

Sporatic chances for scattered convection will continue through
Memorial Day weekend as several embedded shortwaves move through
southwesterly flow into the region.

&&

.AVIATION...(18Z TAFS for KOMA...KLNK...KOFK through 18Z Tuesday)
Issued at 1215 PM CDT Mon May 23 2016

Outside of thunderstorm activity...expect mainly vfr conditions
this afternoon and evening. Moist low level airmass is in place
and could result in low clouds and fog tonight. Confidence is not
high...so did not include any mention of storms after this
evening.

&&

.OAX Watches/Warnings/Advisories...
NE...None.
IA...None.
&&

SHORT TERM...Kern
LONG TERM...Kern
AVIATION...Miller
Hazardous weather outlook, May 23, 2:44 PM CST, 2 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
344 PM CDT MON MAY 23 2016

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-241045-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
344 PM CDT MON MAY 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND TUESDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE INTO TONIGHT. WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED...HOWEVER A FEW SEVERE STORMS
CANNOT BE RULED OUT. THE PRIMARY THREATS WOULD BE LARGE HAIL AND
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY

AN ACTIVE WEATHER PATTERN WILL CONTINUE THIS WEEK...WITH CHANCES
FOR THUNDERSTORMS THROUGH MUCH OF THE PERIOD. SEVERE WEATHER WILL
BE POSSIBLE AT TIMES AND SOME FLOODING IS LIKELY TO OCCUR. SPECIFIC
TIMING AND DETAILS REMAIN UNCLEAR AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND AGAIN TUESDAY.

In the hours before

Special weather statement, May 23, 2:28 PM CST, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
328 PM CDT MON MAY 23 2016

IAZ043-NEZ015-018-032>034-043>045-050-051-065-066-232100-
MONONA IA-DODGE NE-COLFAX NE-SEWARD NE-LANCASTER NE-SAUNDERS NE-
BUTLER NE-STANTON NE-THURSTON NE-WASHINGTON NE-BURT NE-WAYNE NE-
CUMING NE-
328 PM CDT MON MAY 23 2016

...FUNNEL CLOUDS POSSIBLE WITH DEVELOPING TOWERING CUMULUS AND
THUNDERSTORMS...

ALTHOUGH NOT A TEXTBOOK SETUP...THE ATMOSPHERE IS SOMEWHAT FAVORABLE
FOR THE DEVELOPMENT OF FUNNEL CLOUDS OR POSSIBLY A VERY BRIEF WEAK
LANDSPOUT TYPE TORNADO OR TWO IN PARTS OF EASTERN NEBRASKA THE NEXT
FEW HOURS.

A WEAK FRONTAL BOUNDARY IS IN THE AREA. WHEN TOWERING CUMULUS CLOUDS
OR DEVELOPING THUNDERSTORMS INTERACT WITH BOUNDARIES...THEY CAN
SOMETIMES CAUSE A FUNNEL TO DEVELOP. THESE NORMALLY DO NOT TOUCH
DOWN. BUT ON THE RARE OCCASION WHEN THEY DO...THEY CAN CAUSE MINOR
DAMAGE.

A BRIEF FUNNEL CLOUD WAS REPORTED IN COLFAX COUNTY EARLIER THIS
AFTERNOON.

LAT...LON 4227 9635 4095 9656 4093 9735 4208 9700
      4228 9653
TIME...MOT...LOC 2025Z 215DEG 53KT 4215 9665 4090 9689

MILLER
Special weather statement, May 23, 2:31 PM CST, 2 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
331 PM CDT MON MAY 23 2016

NEZ015-033-034-043-044-232100-
DODGE NE-COLFAX NE-THURSTON NE-BURT NE-CUMING NE-
331 PM CDT MON MAY 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DODGE...CENTRAL
CUMING...WEST CENTRAL THURSTON...NORTHEASTERN COLFAX AND WESTERN BURT
COUNTIES UNTIL 400 PM CDT...

AT 330 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
DODGE...OR 31 MILES NORTHEAST OF COLUMBUS...MOVING NORTHEAST AT
30 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WEST POINT...PENDER...BEEMER...DODGE...HOWELLS...SNYDER...THE HIGHWAY 9 AND
51 JUNCTION AND 10 MILES WEST OF WEST POINT.

THIS INCLUDES HIGHWAY 275 IN NEBRASKA BETWEEN MILE MARKERS 109 AND
124.

LAT...LON 4188 9655 4159 9684 4171 9702 4213 9671
TIME...MOT...LOC 2030Z 221DEG 27KT 4171 9686

MILLER
Special weather statement, May 23, 2:50 PM CST, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
350 PM CDT MON MAY 23 2016

NEZ044-232115-
DODGE NE-
350 PM CDT MON MAY 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DODGE COUNTY UNTIL
415 PM CDT...

AT 350 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4
MILES NORTHEAST OF NORTH BEND...OR 33 MILES EAST OF COLUMBUS...MOVING
NORTH AT 30 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NORTH BEND...SCRIBNER...HOOPER...UEHLING...WINSLOW...7 MILES NORTH OF
NORTH BEND AND DEAD TIMBER STATE RECREATION AREA.

LAT...LON 4144 9657 4146 9683 4174 9672 4174 9645
TIME...MOT...LOC 2050Z 190DEG 25KT 4149 9670

MILLER
Special weather statement, May 23, 3:38 PM CST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
438 PM CDT MON MAY 23 2016

IAZ043-NEZ015-232215-
MONONA IA-THURSTON NE-
438 PM CDT MON MAY 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MONONA AND
NORTHEASTERN THURSTON COUNTIES UNTIL 515 PM CDT...

AT 437 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
WINNEBAGO...OR 19 MILES SOUTH OF SIOUX CITY...MOVING NORTHEAST AT 35
MPH.

DIME SIZE HAIL...WINDS IN EXCESS OF 40 MPH...AND TORRENTIAL RAINFALL
WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WALTHILL...WINNEBAGO AND MACY.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HIGHWAY 75 IN NEBRASKA BETWEEN MILE MARKERS 159 AND 171.
 HIGHWAY 77 IN NEBRASKA BETWEEN MILEMARKERS 162 AND 172.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4226 9633 4224 9633 4223 9632 4222 9633
      4222 9635 4221 9634 4221 9626 4210 9636
      4210 9662 4228 9652 4228 9636
TIME...MOT...LOC 2137Z 212DEG 31KT 4222 9647

DERGAN
Special weather statement, May 23, 4:13 PM CST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
513 PM CDT MON MAY 23 2016

IAZ043-055-NEZ015-034-232245-
HARRISON IA-MONONA IA-THURSTON NE-BURT NE-
513 PM CDT MON MAY 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MONONA...NORTHWESTERN
HARRISON...SOUTHEASTERN THURSTON AND CENTRAL BURT COUNTIES UNTIL
545 PM CDT...

AT 512 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
CRAIG...OR 41 MILES NORTHWEST OF OMAHA...MOVING NORTHEAST AT 40 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ONAWA...TEKAMAH...WHITING...DECATUR...CRAIG...OAKLAND...BLENCOE...TURIN...
KENNEBEC...LEWIS AND CLARK STATE PARK AND SUMMIT LAKE STATE RECREATION
AREA.

LAT...LON 4220 9623 4206 9591 4186 9611 4186 9612
      4185 9612 4169 9628 4178 9649
TIME...MOT...LOC 2212Z 210DEG 35KT 4182 9633

MILLER
Special weather statement, May 23, 4:53 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
553 PM CDT MON MAY 23 2016

NEZ034-044-045-051-052-232330-
DODGE NE-DOUGLAS NE-WASHINGTON NE-SAUNDERS NE-BURT NE-
553 PM CDT MON MAY 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DOUGLAS...EASTERN
DODGE...WESTERN WASHINGTON...NORTHEASTERN SAUNDERS AND SOUTHWESTERN
BURT COUNTIES UNTIL 630 PM CDT...

AT 552 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4
MILES SOUTHWEST OF INGLEWOOD...OR 28 MILES WEST OF OMAHA...MOVING
NORTHEAST AT 40 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FREMONT...ARLINGTON...CEDAR BLUFFS...NICKERSON...INGLEWOOD...LESHARA...
COLON...WINSLOW...FREMONT LAKES STATE RECREATION AREA...CAMP CEDARS AND
CAMP EAGLE.

LAT...LON 4125 9648 4133 9669 4170 9649 4165 9619
TIME...MOT...LOC 2252Z 207DEG 36KT 4137 9654

MILLER

The radar

The Omaha radar (KOAX), 17 km away, was scanning. The volume nearest the first event began at 23:06 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Dodge

When
May 23, 5:08 PM CST
Where
Dodge County, 0.86 mi SE of Fremont
Measured
0.88 in hail
Reported by
Public
Coordinates
41.440, -96.490

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2016Every state in 2016This day in weather historyWarnings in Nebraska, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 627889.